Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at May 5, 2017, 8:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 8:21 PM PDT (03:21 UTC)
- Expired
- May 5, 2017, 9:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 124 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
299 WWUS85 KLKN 060321 SPSLKN Special Weather Statement National Weather Service Elko NV 821 PM PDT FRI MAY 5 2017 NVZ030-031-060400- Northern Elko County NV-Humboldt County NV- 821 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND NORTHWESTERN ELKO COUNTIES UNTIL 900 PM PDT... At 821 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles northeast of Paradise Valley to 19 miles west of Owyhee. Movement was north at 40 mph. Wind gusts 40 to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of northeastern Humboldt and northwestern Elko Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4199 11638 4177 11636 4153 11743 4200 11750 TIME...MOT...LOC 0321Z 187DEG 35KT 4169 11742 4196 11648 $$ JRM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at May 5, 4:14 PM PDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 5, 4:14 PM PDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Elko NV 414 PM PDT Fri May 5 2017 .SYNOPSIS...Precipitation due to the first of many waves that will be affecting the area will diminish this evening. Expect more waves of precipitation to move through the area as the Pacific Low responsible slides into southern CA and stalls over the weekend. Numerous showers and even some afternoon thunderstorms will be expected into at least Tuesday, then the pattern becomes muddled for midweek. && .SHORT TERM...Tonight through Monday. Showers and storms associated with a shortwave that ejected out ahead of the Pacific low will end tonight. As this low moves inland and pushes into southern California, it will stall. This will allow for multiple waves of energy and moisture to push into our CWA through the weekend. Expect numerous showers and some afternoon thunderstorms will be possible. Saturday, the gradient will tighten out ahead of a cold front and winds are expected to increase to wind advisory levels across eastern Elko and northern Nye counties. Meanwhile winds will be even stronger across White Pine county and a high wind watch has been issued for this area. The rest of the CWA will not see as strong of winds during the day. As the front pushes east through the area, winds will pick up behind the front in Humboldt county but will remain below advisory levels. Sunday, models are showing a decent amount of instability as one these shortwaves rotate through the area that a few storms could potentially be strong to maybe marginally severe. This will need to be monitored through the upcoming days. Monday, the upper level low will begin to slide further south into northern Mexico and much of the energy and moisture with shift south as well. Showers and a few isolated thunderstorms will still be possible, mainly in White Pine, southern Lander/Eureka and Nye counties. .LONG TERM...Monday night through next Friday. The models are starting out a little out of synch Monday night with the position of a closed low south of the LKN CWFA however are in remarkably good agreement by the middle of next week with the movement of the system. The southern portion of the CWFA will feel the brunt of the instability thunderstorm development initially, then east- central Nevada and areas east of the Ruby Mountains to the north will be the focus area by mid-week. Drier conditions are expected late next week however another low pressure system will bring some instability Friday. Monday night through Tuesday night. Model discrepancy is noted during this time-frame. The ECMWF is initializing a closed low further south and west than the GFS model. The stronger H5 upper low center per ECMWF is over the northern Baja region while the weaker GFS circulation is near the Mexico/Arizona border. This difference may relate to how far the instability and moisture penetrates into northern Nevada. Right now, these two models do not show much of difference in that respect. We are at that time of year where convection lingers into the evening but do not expect TS all night. Convection will be primarily over Nye and White Pine counties Monday evening and Tuesday, possibly creeping up into areas east of the Ruby Mountains in Elko County Tuesday. High temperatures will be in the 70s. Low temperatures will range from the mid 30s to the mid 40s. Wednesday. The models are in agreement with the position of the low feature at this juncture. Some left over showers are expected across eastern Nevada due to the wrap-around from the exiting low moving out towards the 4-corners area of the country however the air mass should begin stabilizing to the west. High temperatures will be in the 70s. Wednesday night through Thursday night. This should be a relatively dry period with a shortwave ridge passing over the Great Basin. High temperatures will be in the 70s. Low temperatures will be in the 40s. Friday. Another low pressure area will begin to drop down from the Pacific northwest. Again, there is some positional differences showing up in the models. It is possible to get some shower activity in northern Nevada by day's end. High temperatures will be in the 70s. && .AVIATION....AVIATION...VFR conditions will continue at KWMC KEKO KELY and KTPH through Saturday afternoon. A storm system will bring showers and thunderstorms to eastern Nevada today and tonight. Gusty winds occasional lightning and small hail could accompany some of the storms. En route turbulence near convection is likely. Confidence is high that thunderstorms will affect KEKO...moderate that they will affect KWMC and low that TS will affect KELY. Thunderstorms will re-initiate on Saturday. && .HYDROLOGY...River and creek levels will likely rise as there is the potential for increased rainfall during the weekend and early next week as an active weather pattern sets up. The location of the system and attendant moisture will play a role on where the rain will occur. This will need to be watched carefully as in many locations, the ground still holds a lot of water and runoff into fast running creeks and streams is likely. Here are the locations where flood warnings are currently in effect: Humboldt River - Comus, near Winnemucca: Minor flooding continues. Bruneau River - near Rowland The following rivers are running high, but are below flood stage at this time: Wildhorse Dam - at Wildhorse Jarbidge River below Jarbidge Martin Creek near Paradise Valley Humboldt River - Battle Mountain: higher than normal flows continue. The river may rise into minor flood stage as temperatures warm and precip chances increase today. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM to 7 PM PDT Saturday for South Central Elko County-Southeastern Elko County. High Wind Watch from Saturday morning through Saturday evening for White Pine County. Wind Advisory from 9 AM to 11 PM PDT Saturday for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County. && 89/92/92
Hazardous weather outlook, May 5, 3:03 AM PDT, 17 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 303 AM PDT Fri May 5 2017 NVZ030-031-033>041-061015- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 303 AM PDT Fri May 5 2017 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .Day One...Today. An upper-level low pressure system will affect the area bringing breezy to windy conditions across portions of the state. The strongest winds are forecast to be across northern Nye, southern Lander/Eureka, and White Pine counties. Southwest winds 15 to 25 mph with gusts of 35 to 45 mph are possible. Showers and thunderstorms, some of which could contain frequent lightning, small hail and gusty outflow winds of up to 55 mph, will affect north central and central parts of Nevada this afternoon. .Days Two through Seven...Saturday through Thursday. The low pressure system will gradually move closer to the area, with northern Nye, southern Lander/Eureka, and White Pine counties again seeing the strongest winds as well as showers and thunderstorms. Winds are expected to be highest on Saturday, ranging from 25 to 35 mph with gusts of 45 to 55 mph from the south. A wind advisory will likely be required for central and east-central areas in Nevada. The location of the upper-level system will have ramifications on location of precipitation across the forecast area from Sunday through late Monday. At this time, the storm track looks to move across southern California and Nevada, which could produce some moderate rain showers across central Nevada and generally locations along and south of Interstate 80. Precipitation amounts through Monday could range from a quarter to three-quarters of one inch, with locally higher amounts possible, through roughly Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Special weather statement, May 5, 5:07 PM PDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Elko NV 507 PM PDT FRI MAY 5 2017 NVZ031-036-060100- Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 507 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 600 PM PDT... At 505 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Dunphy, moving north at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Willow Creek Reservoir and North Area Mine...and the Midas area. LAT...LON 4079 11632 4079 11655 4137 11660 4136 11624 TIME...MOT...LOC 0005Z 178DEG 27KT 4084 11644 bb
Special weather statement, May 5, 5:29 PM PDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Elko NV 529 PM PDT FRI MAY 5 2017 NVZ030-031-060130- Northern Elko County NV-Humboldt County NV- 529 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND NORTHWESTERN ELKO COUNTIES UNTIL 630 PM PDT... At 527 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Paradise Valley, moving north at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm system has weakened some with the lowering sun but still poses a risk to safety and property. Do not take it for granted. Locations impacted include... Chimney Dam Reservoir...Martin Creek...Paradise Valley... the Owyhee Desert... LAT...LON 4200 11682 4137 11699 4140 11732 4200 11738 TIME...MOT...LOC 0027Z 180DEG 27KT 4149 11721 bb
Special weather statement, May 5, 6:33 PM PDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Elko NV
633 PM PDT FRI MAY 5 2017
NVZ030-031-036-060215-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
633 PM PDT FRI MAY 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT...NORTH
CENTRAL LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 715 PM PDT...
At 633 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Winnemucca to 15 miles
southwest of Valmy. Movement was north at 45 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.
Locations impacted include...
Winnemucca, Golconda, Valmy, Paradise Hill Summit, Golconda Summit,
Winnemucca Airport, Lone Tree Mine, Trenton Canyon Mine and Adam
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 11692 4052 11724 4054 11730 4068 11731
4069 11764 4085 11764 4086 11785 4142 11773
TIME...MOT...LOC 0133Z 195DEG 38KT 4078 11778 4061 11731
JRMSpecial weather statement, May 5, 7:09 PM PDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Elko NV 709 PM PDT FRI MAY 5 2017 NVZ031-036-060315- Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 709 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 815 PM PDT... At 708 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Midas, moving north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midas and Midas Mine. LAT...LON 4100 11666 4100 11690 4157 11696 4157 11660 TIME...MOT...LOC 0208Z 179DEG 33KT 4108 11679 bb
Special weather statement, May 5, 7:29 PM PDT, 52 minutes before
Special Weather Statement National Weather Service Elko NV 729 PM PDT FRI MAY 5 2017 NVZ030-031-060315- Northern Elko County NV-Humboldt County NV- 729 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES UNTIL 815 PM PDT... At 729 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Midas, moving north at 40 mph. Wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Paradise Valley, Chimney Dam Reservoir, Adam Peak and Twin Creeks Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4103 11689 4108 11730 4164 11763 4170 11695 TIME...MOT...LOC 0229Z 173DEG 36KT 4113 11712 JRM
Special weather statement, May 5, 8:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 821 PM PDT FRI MAY 5 2017 NVZ030-031-060400- Northern Elko County NV-Humboldt County NV- 821 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND NORTHWESTERN ELKO COUNTIES UNTIL 900 PM PDT... At 821 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles northeast of Paradise Valley to 19 miles west of Owyhee. Movement was north at 40 mph. Wind gusts 40 to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of northeastern Humboldt and northwestern Elko Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4199 11638 4177 11636 4153 11743 4200 11750 TIME...MOT...LOC 0321Z 187DEG 35KT 4169 11742 4196 11648 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:07 PM PDT | Special Weather Statement | LKN | 53 min | |
| May 5, 5:29 PM PDT | Special Weather Statement | LKN | 61 min | |
| May 5, 6:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 5, 7:09 PM PDT | Special Weather Statement | LKN | 66 min | |
| May 5, 7:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| May 6, 11:37 AM PDT | Areal Flood Warning | LKN | Elko | 8 days |
| May 6, 3:38 PM PDT | Special Weather Statement | LKN | 37 min | |
| May 6, 3:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 61 min |
| May 6, 4:05 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 55 min |
| May 6, 4:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 6, 4:19 PM PDT | Special Weather Statement | LKN | Humboldt | 56 min |
| May 6, 4:23 PM PDT | Special Weather Statement | LKN | Elko | 52 min |
| May 6, 4:32 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye | 28 min |
| May 6, 4:42 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 63 min |
| May 6, 4:46 PM PDT | Special Weather Statement | LKN | Elko | 59 min |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.